Illinois, 2010Flooding in Illinois, May 3 to 29, 2010
May 3 to 29, 2010 · NWS PAH · 5 events in 5 counties and zones
A large storm system developed over the central Plains at the end of April. This brought several rounds of very heavy rain between April 30th and May 2nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $30,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large storm system developed over the central Plains at the end of April. This brought several rounds of very heavy rain between April 30th and May 2nd. South of the Ohio River, rainfall amounts from 2 to 5 inches were widespread. Lesser amounts fell to the north. The lower Ohio River went above flood stage during the first week of May. The flooding was more significant downriver from the mouths of the Tennessee and Cumberland Rivers due to record rainfall in middle Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 3, 5:46 AM CST, 14 minutes earlier.
Area forecast discussion, May 3, 5:46 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
646 AM CDT MON MAY 3 2010
.UPDATE...
UPDATED AVIATION PORTION FOR 12Z TAF PACKAGE. NO CHANGES TO
DISCUSSION.
&&
.DISCUSSION...
IN THE SHORT TERM THE ONLY ISSUE WILL BE THE PASSAGE OF A WEAK
FRONTAL SYSTEM/TROUGH THIS AFTERNOON AND EVENING.
ALTHOUGH SUBSTANTIALLY DRIER AIR REMAINS JUST WEST OF THE
AREA...THERE WILL BE LITTLE IN THE WAY OF DRY ADVECTION THROUGH
OUR AREA. LATEST MODEL RUNS CONTINUE TO BRING A WEAK FRONT THROUGH
THE AREA THIS AFTERNOON AND EVENING. CONFINED POPS TO THE EXTREME
NORTHWEST AND WEST SECTIONS LATE THIS AFTERNOON...THEN THE NORTHERN
HALF OF THE AREA THIS EVENING.
LOW LEVEL FORCING ALONG THE FRONT WILL BE WEAK AT BEST BUT WITH
IMPRESSIVE CAPE...LIFTED INDICES...AND MID LEVEL LAPSE RATES...THE
STORM PREDICTION CENTER HAS PLACED THE NORTHERN AND WESTERN
SECTIONS OF OUR CWA IN A SLIGHT RISK AREA FOR SEVERE
THUNDERSTORMS IN THE DAY 1 CONVECTIVE OUTLOOK.
THE FRONT/TROUGH WASHES OUT QUICKLY...LEAVING SURFACE HIGH PRESSURE
IN CONTROL FOR TUESDAY AND WEDNESDAY. A SLIGHT WARMING TREND IS
FORECAST FROM MONDAY THROUGH THURSDAY. WILL MAKE NO CHANGES BEYOND
THURSDAY.
&&
.AVIATION...
ANY LINGERING DENSE FOG WILL BURN OFF BY 13Z. VFR CONDITIONS
EXPECTED TODAY WITH SOUTHWEST WINDS AT 5 TO 12 KTS. MID CLOUDS WILL
MOVE ACROSS THIS EVENING...WITH AN ISOLATED SHOWER OR STORM POSSIBLE
AT KEVV AND KOWB.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
RST/JAP
Hazardous weather outlook, May 2, 10:45 PM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1145 PM CDT SUN MAY 2 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1145 PM CDT SUN MAY 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
SIGNIFICANT RESIDUAL FLOODING WILL CONTINUE TONIGHT OVER PORTIONS
OF THE THE PURCHASE AREA AND SOUTHERN PENNYRILE REGION OF WEST
KENTUCKY. PLEASE REFER TO THE FLOOD WARNINGS AND THE FLASH FLOOD
WATCH FOR DETAILS.
SIGNIFICANT RIVER FLOODING CONTINUES ON THE GREEN RIVER AT PARADISE.
IN ADDITION...MINOR FLOODING CONTINUES ON THE MISSISSIPPI RIVER AT
CAPE GIRARDEAU AND THEBES. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SIGNIFICANT RIVER FLOODING IS EXPECTED TO CONTINUE ON THE GREEN
RIVER AT PARADISE. MINOR FLOODING SHOULD DIMINISH ON THE
MISSISSIPPI RIVER AT CAPE GIRARDEAU AND THEBES BY THE MIDDLE OF
THE WEEK. HOWEVER...MINOR MINOR FLOODING IS FORECAST TO DEVELOP
ON SEVERAL POINTS ON THE OHIO RIVER DURING THE WEEK. PLEASE REFER
TO THE LATEST RIVER FORECASTS...WARNINGS AND STATEMENTS FOR
ADDITIONAL DETAILS REGARDING THE RIVER FLOODING.
A SMALL CHANCE FOR THUNDERSTORMS IS FORECAST IN THE NORTHERN HALF
OF THE REGION FOR LATE MONDAY AND MONDAY NIGHT. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.
A CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR THURSDAY NIGHT
THROUGH FRIDAY NIGHT. AT THIS TIME...SEVERE STORMS CANNOT BE
COMPLETELY RULED OUT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 3, 1:50 AM CST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
250 AM CDT MON MAY 3 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ007-010-014-015-018>020-
MOZ076-086-087-111-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-LIVINGSTON-CRITTENDEN-UNION KY-WEBSTER-HENDERSON-
DAVIESS-MCLEAN-PERRY MO-BOLLINGER-CAPE GIRARDEAU-SCOTT-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...SMITHLAND...MARION...
MORGANFIELD...DIXON...HENDERSON...OWENSBORO...CALHOUN...
PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...SIKESTON
250 AM CDT MON MAY 3 2010
...DENSE FOG DEVELOPING ACROSS MUCH OF THE QUAD STATE REGION...
DENSE FOG WILL CONTINUE TO DEVELOP ACROSS SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND ADJACENT AREAS OF WEST KENTUCKY
AND SOUTHEAST ILLINOIS EARLY THIS MORNING. VISIBILITIES OF A HALF
MILE OR LESS WILL BE ENCOUNTERED ACROSS THE REGION. DRIVERS SHOULD
BE PREPARED FOR SUDDEN DROPS IN VISIBILITY.
CONDITIONS SHOULD IMPROVE BY 8 AM.
RST
Flood, Massac
- When
- May 3, 6:00 AM CST to May 15, 5:00 PM CST
- Where
- Massac County, 1.25 mi WNW of Brookport to 1.23 mi ENE of Brookport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.127, -88.651
Minor flooding of the Ohio River occurred in the Brookport and Metropolis areas. Due to a floodgate that was inadvertently left open in the Brookport floodwall, sandbagging was required to hold floodwaters out of homes. Several residences were threatened. Bottomlands along the river were inundated, including small portions of Fort Massac State Park in Metropolis. Boat ramps and roads were closed in the park.
Flood, Pulaski
- When
- May 3, 8:00 AM CST to May 27, 5:00 AM CST
- Where
- Pulaski County, 2.79 mi ESE of Levings to 1.05 mi E of Levings
- Cause
- Heavy Rain
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.208, -89.022
Moderate flooding of the Ohio River occurred in the Grand Chain area. Water reached the power house at Lock and Dam 53. Low-lying woods, fields, and bottomlands were affected.
Flood, Alexander
- When
- May 3, 2:00 PM CST to May 29, 11:00 AM CST
- Where
- Alexander County, 2.13 mi ESE of Cairo to 2.28 mi E of Cairo
- Cause
- Heavy Rain
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.986, -89.146
Moderate flooding of the Ohio River occurred in the Cairo area. Mainly agricultural bottomland and surrounding low-lying areas were affected. Portions of Fort Defiance State Park were flooded.
Flood, Pope
- When
- May 5, 9:00 AM CST to May 12, 5:00 PM CST
- Where
- Pope County, 1.27 mi SSW of Golconda to 1.29 mi NNW of Golconda
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.352, -88.487
Minor flooding of the Ohio River occurred in the Golconda area. Bottomland fields and woodlands near the river were inundated.
Flood, Gallatin
- When
- May 5, 12:00 PM CST to May 12, 4:00 AM CST
- Where
- Gallatin County, 1.09 mi SSW of Shawneetown to 1.02 mi SW of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.687, -88.141
Minor flooding of the Ohio River occurred in the Shawneetown area, affecting mainly bottomland and surrounding low lying areas.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Washington, May 3, 20101 death · $12,000 · 52 kt wind · 11 events
- Flash Flooding and Flooding in Kentucky, May 3 to 8, 2010$650,000 · 13 events
- Dust Storm and High Wind in Washington, May 3, 2010$570,000 · 67 kt wind · 6 events
- High Wind in Wyoming, May 3 to 4, 2010$15,000 · 71 kt wind · 67 events
- Dust Storm and High Wind in Oregon, May 3, 20101 injured · $100,000 · 56 kt wind · 6 events
- High Wind in Idaho, May 3 to 4, 2010$78,000 · 54 kt wind · 4 events
- High Wind in Montana, May 3 to 4, 2010$54,000 · 65 kt wind · 7 events
- Tornado and Strong Wind in South Carolina, May 3, 2010$60,000 · EF0 · 2 events
- High Wind and Strong Wind in Idaho, May 3, 2010$40,000 · 56 kt wind · 6 events
- Tornado in South Carolina, May 3, 2010$15,000 · EF1 · 1 event
- High Wind in Wyoming, May 3 to 4, 2010$30,000 · 98 kt wind · 10 events
- Damaging Winds in Ohio, May 3, 2010$32,000 · 60 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228021, 228020, 228015, 228022, 228023.